Seven cases of adverse neurologic reactions associated with the home administration of star anise tea to young infants, aged 2 to 12 weeks, and identified over a 2-year period, are reported from the Miami Children’s Hospital, FL. Patients came from the Cuban and Central and South American population of southern Florida. Symptoms included seizures, jitteriness, irritability, hyperexcitability, emesis, vertical nystagmus, and myoclonic movements. The dose varied from 1 star to 6 stars, boiled in water and administered as a carminative and sedative, once a day or up to once every four hours, on one occasion or for a period of 2 weeks. Laboratory values, EEG, and neuroimaging studies were all normal. Complete recovery occurred within 48 hours of discontinuing treatment. Symptoms were attributed to an overdose of Illicium verum (Chinese star anise), contamination with Illicium anisatum (Japanese star anise, I japonicum), or a combination of the two. Star anise tea should not be given to infants. [1]

COMMENT. The authors cite several references to seizures and other neurologic reactions to star anise herbal tea, in both infants and adults. The ingestion of star anise should be considered as a possible explanation for acute irritability, vomiting, and seizures, especially in young Latino patients. Chinese star anise (I verum) has been considered safe as a food or medicine because of its low content of veranisatins. However, large quantities administered to infants and even adults may result in neurologic reactions. Japanese star anise (I anisatum), a common contaminant of Chinese star anise, contains the potent toxin anisatin which causes both neurologic and gastrointestinal toxicities [2]. The adulteration of Chinese star anise with the more toxic Japanese variety has led to a recall of these teas in many countries, including Spain, France, China, Japan, and Netherlands. Stricter federal regulation of the import of star anise into the United States is suggested by the authors.